Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 16, NWS Midland/Odessa, TX

September 17, 2016Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 17, 2016, 7:25 AM CDT for Presidio County, Texas. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 7:25 AM CDT (12:25 UTC)
Expired
Sep 18, 2016, 3:30 AM CDT
In force
20 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

405 
WGUS44 KMAF 171225
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 AM CDT SAT SEP 17 2016

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.Storms with heavy rain moved across the drainages into the Rio Grande 
near Candelaria resulting in rapid rises. Additional rain is not expected 
through at least the morning and falls are expected after 1 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later today.

&&

TXC377-180425-
/O.NEW.KMAF.FL.W.0016.160917T1225Z-160918T0830Z/
/CDET2.3.ER.160917T1004Z.160917T1045Z.160917T2030Z.NR/
725 AM CDT SAT SEP 17 2016

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until late tonight, or until the warning is cancelled.
* At  7AM Saturday the stage was 11.4 feet (3.5 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 12.0 feet (3.7 meters), the river continues to flood low
  areas oF FM 170.  The river will likely begin to affect homes on 
  the west side of the roadway.  Livestock and machinery along the 
  river will be impacted.

This crest compares to a previous crest of 11.3 feet (3.4 meters) on 
Aug 13 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5   11.4   Sat  7 AM   7.4   7.4   7.4   7.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    3.5   Sat  7 AM   2.3   2.3   2.3   2.3

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
1 follow-up statement
507 
WGUS84 KMAF 180122
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT SAT SEP 17 2016

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
The river stage is cresting on the Rio Grande near Candelaria and
will continue to slowly fall over the next few days. Additional
rain will cause the river to rise again.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The is the last statement that will be issued for this forecast point.

&&

TXC377-180152-
/O.CAN.KMAF.FL.W.0016.000000T0000Z-160918T0830Z/
/CDET2.3.ER.160917T1004Z.160917T1045Z.160917T1502Z.NR/
822 PM CDT SAT SEP 17 2016

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  8PM Saturday the stage was 7.9 feet (2.4 meters).
* Fell below flood stage at 10:02 AM Saturday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 7.8 feet (2.4 meters)
  by Monday morning.
* Impact...At 7.5 feet (2.3 meters), the river reaches bankfull, and 
  no significant damage is expected.

This crest compares to a previous crest of 10.9 feet (3.3 meters) on 
Sep 7 2016.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    7.9   Sat  8 PM   7.9   7.9   7.9   7.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Sun   Sun   Sun
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.4   Sat  8 PM   2.4   2.4   2.4   2.4

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 17, 6:34 AM CDT, 51 minutes earlier.

Area forecast discussion, Sep 17, 6:34 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 AM CDT SAT SEP 17 2016

.DISCUSSION...
See 12Z aviation discussion below.

&&

.AVIATION...
MVFR CIGs are around SE NM this morning and will affect HOB/CNM.
VFR conditions are expected by 18Z and will remain through the end
of the TAF period. TS will develop this afternoon but again
confidence in where and when it will develop is low so have left
out of the present wx for this issuance.

Hennig

&&

.PREV DISCUSSION... /issued 306 AM CDT SAT SEP 17 2016/

DISCUSSION...
One more day of potential unsettled weather is expected across west
Texas and southeast New Mexico due to a lingering frontal boundary
in the Permian Basin. This front will have the support of a short
wave trough and right rear quadrant of an upper level jet moving
across the central and southern plains. These features will act on a
sheared and unstable atmosphere to produce scattered thunderstorms
today and tonight across the region. Some of the storms are expected
to be strong to possibly severe given 0 to 6 kilometer shear values
of 30 to 40 knots and capes of 1000 to 3000 j/kg. Some of the storms
will also have the potential to produce locally heavy rainfall as
precipitable water values approach 1.5 inches late this afternoon
and evening.

Beyond today quiet weather is expected Sunday through next week
as upper level ridging builds across west Texas and southeast New
Mexico. There could be isolated diurnal thunderstorms in the
mountains due to upslope flow on heated elevated heat source but
confidence was not high enough to mention most days at this time.
Temperatures are expected to be above normal beneath the upper
ridge.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     89  70  93  72 /  30  40  10   0
Carlsbad                       88  65  92  65 /  30  30  10   0
Dryden                         94  72  95  72 /  20  10   0   0
Fort Stockton                  92  70  94  71 /  30  20  10   0
Guadalupe Pass                 82  64  86  66 /  30  30   0  10
Hobbs                          83  64  88  65 /  40  30  10  10
Marfa                          85  62  86  62 /  40  30  20  10
Midland Intl Airport           90  69  92  70 /  30  40  10   0
Odessa                         89  70  91  70 /  30  40  10   0
Wink                           92  69  94  69 /  30  30  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Sep 17, 4:07 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT SAT SEP 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
407 AM CDT SAT SEP 17 2016 /307 AM MDT SAT SEP 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM SOUTHEAST NEW MEXICO
AND THE PERMIAN BASIN SOUTH INTO THE DAVIS MOUNTAINS THIS
AFTERNOON INTO TONIGHT. SOME STORMS MAY BECOME STRONG TO
SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL...AND FREQUENT LIGHTNING.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:01 PM CDTSpecial Weather StatementMAFMidland44 min
Sep 16, 7:05 PM CDTSpecial Weather StatementMAFWard40 min
Sep 16, 7:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 16, 7:09 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos66 min
Sep 16, 7:11 PM CDTSpecial Weather StatementMAFEctor49 min
Sep 16, 7:41 PM CDTSpecial Weather StatementMAFBrewster49 min
Sep 16, 7:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Sep 16, 7:57 PM CDTSpecial Weather StatementMAFJeff Davis48 min
Sep 16, 8:03 PM CDTSpecial Weather StatementMAFReeves57 min
Sep 16, 8:09 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Sep 16, 8:35 PM CDTSpecial Weather StatementMAFBrewster40 min
Sep 16, 8:37 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin38 min
Sep 16, 8:50 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Sep 16, 9:01 PM CDTSpecial Weather StatementMAFGlasscock59 min
Sep 16, 9:12 PM CDTSpecial Weather StatementMAFGlasscock48 min
Sep 16, 9:13 PM CDTSevere Thunderstorm WarningMAFDawson47 min
Sep 16, 9:40 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Scurry3 hr
Sep 16, 10:05 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 16, 10:16 PM CDTSpecial Weather StatementMAFPresidio44 min
Sep 16, 11:10 PM CDTSpecial Weather StatementMAFPresidio50 min
Sep 17, 12:49 AM CDTSpecial Weather StatementMAFJeff Davis41 min
Sep 17, 3:54 PM CDTSpecial Weather StatementMAFReeves51 min
Sep 17, 4:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves47 min
Sep 17, 5:11 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves64 min
Sep 17, 5:32 PM CDTSpecial Weather StatementMAFGlasscock43 min
Sep 17, 5:36 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
Sep 17, 5:38 PM CDTSevere Thunderstorm WarningMAFGlasscock67 min
Sep 17, 5:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines33 min
Sep 17, 6:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland60 min
Sep 17, 6:11 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Sep 17, 6:11 PM CDTSevere Thunderstorm WarningMAFAndrews64 min
Sep 17, 6:11 PM CDTSevere Thunderstorm WarningMAFGaines64 min
Sep 17, 6:18 PM CDTSpecial Weather StatementMAFJeff Davis57 min
Sep 17, 6:22 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Sep 17, 6:25 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 17, 6:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell60 min
Sep 17, 6:31 PM CDTSevere Thunderstorm WarningMAFCulberson59 min
Sep 17, 6:38 PM CDTSevere Thunderstorm WarningMAFGlasscock52 min
Sep 17, 6:41 PM CDTTornado WarningMAFAndrews, Winkler34 min
Sep 17, 6:55 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell65 min

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.